South Dakota, 2013

Tornado in South Dakota, May 8, 2013

May 8, 2013 · NWS FSD · 1 event in 1 county or zone

A landspout was observed and photographed near Mayfield in Yankton County in southeast South Dakota on the afternoon of May 8th. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A landspout was observed and photographed near Mayfield in Yankton County in southeast South Dakota on the afternoon of May 8th. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 2:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 8, 2:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT WED MAY 8 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 325 PM CDT WED MAY 8 2013

AS OF 20Z...THE UPPER LEVEL LOW CONTINUES TO ROTATE NEAR KMHE.  THIS
SYSTEM IS EXPECTED TO MAKE A SLOW PROGRESSION TO THE EAST...AND WITH
THE LOSS OF DIURNAL HEATING...SHOWER ACTIVITY SHOULD GRADUALLY WANE
THROUGH THE EVENING.  UPPER LEVEL SUPPORT LINGERS EAST OF I-29
THROUGH THE OVERNIGHT AND HAVE LEFT SOME LOW CHANCE POPS ESPECIALLY
ACROSS SOUTHWEST MINNESOTA INTO NORTHWEST IOWA.  FORECAST SOUNDINGS
SUGGEST A FAIR AMOUNT OF LOW LEVEL SATURATION...SO COULD SEE THE
POTENTIAL FOR DRIZZLE AND FOG...THOUGH THINK FAIRLY EXTENSIVE CLOUD
COVER WILL HELP KEEP TEMPERATURES UP.  HAVE RAISED FORECAST LOWS
SLIGHTLY...AND LEFT MENTION OF FOG OUT OF THE FORECAST FOR NOW.

ON THURSDAY...MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR SHOWERS
REDEVELOPING ACROSS THE AREA WITH DAYTIME HEATING ESPECIALLY EAST OF
A LINE FROM TYNDALL SD TO MARSHALL MN.  ON THE BACK SIDE OF THE
UPPER LOW...EXPECT BREEZY NORTH WINDS TO DEVELOP ACROSS THE AREA
WHICH WILL GRADUALLY SUBSIDE THURSDAY EVENING. WITH 900 MB TEMPS
FALLING INTO THE UPPER SINGLE DIGITS...HIGH TEMPERATURES ARE
EXPECTED TO REMAIN BELOW NORMAL IN THE LOWER 60S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT WED MAY 8 2013

ANY LINGERING SHOWERS AND THUNDERSTORMS OVER FAR SOUTHEAST CWA
SHOULD END EARLY THURSDAY EVENING AS THE SHORT WAVE MOVES OFF
TOWARDS THE GREAT LAKES REGION. SURFACE HIGH WILL SETTLE OVER THE
CWA LATER THURSDAY NIGHT AND FRIDAY WHICH SHOULD HELP TO CLEAR
SKIES OUT. WARMER AIR ALOFT WILL SPREAD EAST ACROSS THE CWA ON
FRIDAY WITH THE WARMEST TEMPERATURES ACROSS THE WEST. HIGHS ON
FRIDAY WILL BE NEAR NORMAL OR SLIGHTLY BELOW ACROSS THE EAST AND A
FEW DEGREES ABOVE NORMAL WEST. THE WARMING WILL BE OF SHORT
DURATION AS A FAIRLY STRONG COLD FRONT WILL DROP SOUTH ACROSS CWA
FRIDAY NIGHT. A FEW SHOWERS WILL BE POSSIBLE ALONG AND JUST BEHIND
THE FRONT FRIDAY NIGHT...WITH MOSTLY SUNNY...WINDY AND COLDER
CONDITIONS ON SATURDAY. HIGHS ON SATURDAY WILL BE A GOOD 10 TO 15
DEGREES BELOW NORMAL WITH HIGHS ON IN THE 50S. ADD IN NORTH WINDS
OF 15 TO 30 MPH...AND IT WILL FEEL COLDER.

COOL HIGH PRESSURE WILL SETTLE OVER CWA SATURDAY NIGHT AND SUNDAY
WITH THE POTENTIAL FOR AT LEAST PATCHY FROST. OVERNIGHT LOWS WILL
DROP INTO THE 30S. LIGHTER WINDS ON SUNDAY BUT WILL STILL REMAIN
RELATIVELY COOL ESPECIALLY OVER THE EAST.

STRONG WARM AIR ADVECTION BOTH MONDAY AND TUESDAY AHEAD OF NEXT
COLD FRONT. WILL SEE HIGHS IN THE 70S AND 80S...WITH THE WARMEST
DAY BEING TUESDAY. COLD FRONT WILL DROP THROUGH CWA TUESDAY
AFTERNOON AND NIGHT. NOT EXPECTING ANY THUNDERSTORMS AHEAD OF THE
FRONT...BUT COULD SEE A FEW LATER TUESDAY NIGHT AND WEDNESDAY AS
FRONT STALLS SOUTH OF CWA WITH WEAK WAVES MOVING EAST ACROSS THE
NORTHERN PLAINS. SO WILL KEEP 20% CHANCE OF THUNDERSTORMS FOR
TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES WILL NOT BE MUCH COOLER
ON WEDNESDAY AS AIR BEHIND THE FRONT WILL BE MODIFIED PACIFIC
AIR

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 108 PM CDT WED MAY 8 2013
UPPER LEVEL LOW CONTINUES TO SPIN ACROSS THE AREA. CONFIDENCE IN
TIMING OF SCATTERED SHOWERS...AND TEMPOPRARY REDUCTIONS TO MVFR
AND IFR CEILINGS CAN BE EXPECTED THROUGH THE AFTERNOON. MOST
WIDESPREAD RAIN WILL BE MAINLY EAST OF I-29 THIS AFTERNOON INTO
THIS EVENING....BEFORE GRADUALLY SHIFTING EAST OVERNIGHT. LEFT
MENTION IN OF FOG OVERNIGHT...BUT CONFIDENCE IS LOW. WITH MINIMAL
SURFACE HEATING ON THURSDAY...APPEAR THAT TALL CUMULUS IF NOT
ADDITIONAL SHOWERS ARE POSSIBLE ON THURSDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 8, 7:56 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 AM CDT WED MAY 08 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
856 AM CDT WED MAY 08 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS...MAINLY EAST OF THE JAMES
RIVER...WILL CONTINUE THROUGH THE DAY TODAY...WITH COVERAGE
DECREASING TONIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP ANYTIME FROM LATE
THURSDAY MORNING INTO THE AFTERNOON...MAINLY SOUTHEAST OF A WINDOM
TO SIOUX FALLS TO YANKTON LINE. THIS ACTIVITY IS NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Yankton

When
May 8, 4:00 PM CST to 4:03 PM CST
Where
Yankton County, 2.05 mi NW of Mayfield to 1.71 mi NW of Mayfield
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
43.100, -97.350

A brief landspout caused no reported damage. The tornado was recorded with video equipment.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451149.